Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 18, NWS Midland/Odessa, TX

November 6, 2016Mitchell County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Nov 6, 2016, 8:34 AM CST for Mitchell County, Texas. It took effect at Nov 7, 2016, 3:00 AM CST. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Nov 6, 2016, 8:34 AM CST (14:34 UTC)
In effect from
Nov 7, 2016, 3:00 AM CST
Expired
Nov 8, 2016, 1:20 AM CST
In force
22 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 111 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Colorado River (TX) 1 mile WSW of Colorado City (CDCT2). The gauge peaked at 15.79 ft at Nov 7, 2016, 10:00 AM CST.

actionminormoderate510152011/0611/0711/0811/09
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08121000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

669 
WGUS44 KMAF 061434
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 AM CST SUN NOV 6 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Colorado River at Colorado City 1WSW affecting Mitchell County
  
.Locally heavy rain expected tonight in combination with the recent
rain that moved across the area should produce enough runoff to bring 
the Colorado River at Colorado City into minor flood stage by tomorrow 
morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this afternoon or evening.

&&

TXC335-070634-
/O.NEW.KMAF.FL.W.0018.161107T0900Z-161108T0720Z/
/CDCT2.1.ER.161107T0900Z.161107T1200Z.161107T1920Z.NO/
834 AM CST SUN NOV 6 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Colorado River at Colorado City 1WSW.
* from late tonight to late Monday night, or until the warning is 
  cancelled.
* At  7AM Sunday the stage was 9.1 feet (2.8 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by early tomorrow and continue to
  rise to near 15.3 feet (4.7 meters) by tomorrow morning.  The river
  will fall below flood stage by tomorrow early afternoon.
* Impact...At 14.0 feet (4.3 meters), Minor flooding of farm and ranch
  land begins.  No buildings or other structures are threatened.

This crest compares to a previous crest of 15.6 feet (4.8 meters) on 
Apr 13 1954.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Colorado City   8.0 15.0    9.1   Sun  7 AM  15.3  12.3   8.3   6.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Colorado City   2.4  4.6    2.8   Sun  7 AM   4.7   3.7   2.5   1.9

&&

LAT...LON 3238 10099 3255 10085 3243 10081 3209 10067 3209 10088


$$
1 follow-up statement
616 
WGUS84 KMAF 070117
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CST SUN NOV 6 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Colorado River at Colorado City 1WSW affecting Mitchell County
  
.River levels are high on the Colorado River at Colorado City, due
to heavy rainfall from thunderstorms that moved through the area
Saturday night.  However, the river is not expected to reach flood
stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement issued for this event.

&&

TXC335-070147-
/O.CAN.KMAF.FL.W.0018.000000T0000Z-161108T0720Z/
/CDCT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
717 PM CST SUN NOV 6 2016

The Flood Warning is cancelled for
  the Colorado River at Colorado City 1WSW.
* At  6PM Sunday the stage was 12.1 feet (3.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 12.6 feet (3.8
  meters) after midnight tomorrow.

This crest compares to a previous crest of 15.9 feet (4.8 meters) on 
Apr 15 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Colorado City   8.0 15.0   12.1   Sun  6 PM  12.6  12.6  12.1  11.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Mon   Mon
                                                1AM   7AM   1PM   7PM
  Colorado City   2.4  4.6    3.7   Sun  6 PM   3.8   3.8   3.7   3.4

&&

LAT...LON 3238 10099 3255 10085 3243 10081 3209 10067 3209 10088


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Nov 6, 5:30 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Nov 6, 5:30 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
530 AM CST Sun Nov 6 2016

.DISCUSSION...

THe latest Aviation Discussion is included below.

&&

.AVIATION...

More thunderstorms are expected to develop this morning, and
possibly affect KHOB, KINK and KMAF through 06/15Z.  Low clouds have
mixed out due to the thunderstorms, but could set back in at most
terminals and persist through much of the morning.  Also, at least
MVFR fog could form, but all the cloud cover will likely inhibit
visibility dropping to less than 1 mile at most sites. conditions
could become VFR this afternoon, but have tended toward the first
six hours of the forecast for now.

&&

.PREV DISCUSSION... /issued 312 AM CST Sun Nov 6 2016/

Heavy showers and thunderstorms continue to move east across the
area this morning as a shortwave passes overhead. This wave is
associated with an upper trough that will cross the region today.
Once the current convection passes, look for low clouds and
drizzle much of the day. We could see some clearing west of the
Pecos River late this afternoon, but it won't progress to far
east.

By Monday we see subsidence working to try to clear more of the
clouds over the area. This shouldn't last long though as a cold
front pushes through the region bringing the return of moisture
and low clouds. At the same time a shortwave will dig over NM
forcing a trough back west of our area into Mexico. This trough
looks to cut off from the main flow and sink south through the
week. Models differ on the location of this low during the week.
The GFS keeps it well south into Mexico, taking any associated
lift and moisture well away from us. The ECMWF is further north
and would keep precip in the forecast through late week. Will
continue to monitor and not change much in the extended until
models come into better agreement. A stronger front will arrive
Tuesday finally bringing some cooler overnight temperatures. We
are still not looking at any freezing temperatures yet, but we
should see lows falling into the 40's with some 30's in the
typical cold locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  59  71  55 /  70  40  30  40
Carlsbad                       70  49  72  49 /  40  10   0  20
Dryden                         73  61  77  59 /  40  20  20  30
Fort Stockton                  74  54  72  52 /  40  20  10  30
Guadalupe Pass                 67  52  66  47 /  30   0   0  20
Hobbs                          66  51  69  48 /  60  20  10  30
Marfa                          74  43  73  47 /  30   0   0  20
Midland Intl Airport           69  58  73  55 /  60  30  20  40
Odessa                         69  58  72  54 /  60  30  20  40
Wink                           72  54  74  53 /  50  20  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/29
Hazardous weather outlook, Nov 6, 3:06 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 AM CST SUN NOV 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
306 AM CST SUN NOV 6 2016 /206 AM MST SUN NOV 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND GUSTY WINDS COULD RESULT FROM
THUNDERSTORMS MOVING OVER THE FORECAST AREA THIS MORNING.
THUNDERSTORMS WILL DIMINISH BY THIS AFTERNOON.

FOG IS EXPECTED TO FORM TONIGHT, ESPECIALLY NORTH OF INTERSTATE 10.
SOME LOCATIONS COULD SEE DENSE FOG DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:34 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Nov 5, 10:02 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Martin, Mitchell, Scurry3 hr
Nov 5, 11:03 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Nov 6, 1:49 AM CDTSpecial Weather StatementMAFReeves41 min
Nov 6, 1:59 AM CDTSpecial Weather StatementMAFLoving46 min
Nov 6, 3:00 AM CSTAreal Flood AdvisoryMAFPecos3 hr
Nov 6, 4:21 AM CSTAreal Flood AdvisoryMAFMartin3 hr
Nov 6, 4:48 AM CSTAreal Flood AdvisoryMAFPecos, Upton3 hr
Nov 6, 5:45 AM CSTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Nov 6, 2:33 PM CSTSpecial Weather StatementMAFPecos27 min
Nov 6, 3:08 PM CSTSpecial Weather StatementMAFPecos52 min
Nov 6, 3:54 PM CSTSpecial Weather StatementMAFPecos51 min
Nov 6, 4:51 PM CSTSpecial Weather StatementMAFTerrell39 min
Nov 6, 5:34 PM CSTSpecial Weather StatementMAFPecos56 min

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.